North Texas Man Says Vaping E-Liquid Caused Critical Lung Damage - NBC 5 Dallas-Fort Worth

North Texas Man Says Vaping E-Liquid Caused Critical Lung Damage

    processing...

    NEWSLETTERS

    NTX Man Says Vaping E-Liquid Caused Critical Lung Damage

    THC vaping put a North Texas man in intensive care, but he says he's one of the lucky ones as he shares his warning with others. (Published Wednesday, Sept. 18, 2019)

    A North Texas man says THC vaping nearly killed him, but he says he's one of the lucky ones as he shares his warning with others.

    Christopher Machelski, 28, admitted he didn't think it could happen to him.

    "I didn't listen to the warnings. I didn't listen to the articles. I kind of just put it out of my mind and thought I was the bulletproof like everyone thinks they are," said Machelski, a student at the University of North Texas.

    He said he regularly used medical marijuana to manage life with Crohn's disease while he lived in Colorado. He said he thought a THC vape pen would have the same effect, so he said, he bought one off the streets.

    He said he used it for four months, up until he started to feel inexplicable symptoms, like nausea and coughing, a few weeks ago.

    He said he ignored the symptoms at first, but then he blacked out during a coughing fit more than two weeks ago.

    By the time he got to Dr. Samer Fahoum, a pulmonologist at Medical City Las Colinas, his oxygen levels were so low he was close to requiring life support to help him breathe.

    Fahoum said imaging showed his lung lining suffered inflammation and his lungs were congested, however all tests came back inconclusive for traditional causes.

    "The only thing that can explain his condition is vaping," Fahoum said.

    According to the latest report from the Centers for Disease Control and Prevention, 380 confirmed and probable cases have been identified in 36 states and the U.S. Virgin Islands. 

    Turkish Military Convoy Crosses Into Syria

    [NATL] Turkish Military Convoy Crosses Into Syria

    A Turkish military convoy carrying tanks and additional soldiers crossed into Syria Monday. Syrian troops, meanwhile, entered several northern towns and villages near the border as Turkey's army marched south, raising concerns of clashes.

    (Published Monday, Oct. 14, 2019)

    The outbreak has affected people who use both THC and nicotine-containing products, but it is more prevalent among THC vapers than people who self-report using only nicotine products. 

    Some researchers are looking into whether the illness may be a result of mixing substances.

    Machelski said he wasn't against vaping device use, but warned users should research the products they use and should not ignore any signs that it could be negatively affecting their health.

    "I have had people reach out to me, friends and family, that know people that are having similar symptoms. Do not wait until it gets bad. Discontinue use and if you think you need help, go see a doctor," said Machelski, who is slowly recovering after 10 days of hospitalization.

    Get the latest from NBC DFW anywhere, anytime

    • Download the App

      Available for IOS and Android